Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 3:15 PM CDT for Grundy County, Marshall County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2019, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 15, 2019, 3:49 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Grundy County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WUUS53 KDMX 152015
SVRDMX
IAC075-127-152100-
/O.NEW.KDMX.SV.W.0067.190615T2015Z-190615T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
315 PM CDT Sat Jun 15 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Iowa...
South central Grundy County in central Iowa...
* Until 400 PM CDT.
* At 314 PM CDT, a severe thunderstorm was located near Conrad, or 9
miles north of Marshalltown, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marshalltown, Conrad, Albion, Liscomb, Beaman, Green Mountain and
Marshalltown Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4201 9293 4215 9309 4221 9301 4221 9300
4222 9300 4228 9292 4219 9277 4215 9277
TIME...MOT...LOC 2014Z 314DEG 10KT 4217 9294
HAIL...0.88IN
WIND...60MPH
$$
Ansorge2 follow-up statements
587
WWUS53 KDMX 152027
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
327 PM CDT Sat Jun 15 2019
IAC075-127-152100-
/O.CON.KDMX.SV.W.0067.000000T0000Z-190615T2100Z/
Marshall IA-Grundy IA-
327 PM CDT Sat Jun 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN MARSHALL AND SOUTH CENTRAL GRUNDY COUNTIES...
At 327 PM CDT, a severe thunderstorm was located near Conrad, or 7
miles north of Marshalltown, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshalltown, Conrad, Albion, Beaman, Green Mountain and Marshalltown
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4212 9306 4225 9287 4219 9277 4215 9277
4201 9293
TIME...MOT...LOC 2027Z 314DEG 10KT 4214 9290
HAIL...0.88IN
WIND...60MPH
$$
Ansorge581
WWUS53 KDMX 152049
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
349 PM CDT Sat Jun 15 2019
IAC075-127-152059-
/O.CAN.KDMX.SV.W.0067.000000T0000Z-190615T2100Z/
Marshall IA-Grundy IA-
349 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
SOUTH CENTRAL GRUNDY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Iowa.
LAT...LON 4212 9306 4225 9287 4219 9277 4215 9277
4201 9293
TIME...MOT...LOC 2048Z 314DEG 10KT 4210 9284
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:32 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 15, 12:32 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Sat Jun 15 2019 .DISCUSSION.../Today through Friday/ Issued at 333 AM CDT Sat Jun 15 2019 The primary concern this morning will be convective trends with likely events later today into this evening, around Tuesday/Wednesday, and then a few others later into the extended forecast. The current situation has a short wave/MCV pushing through KS with associated convection attempting to blossom across northern MO and far southern IA in an axis of 0-2km moisture convergence. The typical nocturnal support is not impressive however with rather weak warm/theta-e advection this far north, and the northern MO convection will likely struggle to get too far north based on Corfidi vectors pulling cells south and the better H85 flow and moisture convergence staying to our south. Thus will keep some low PoPs south this morning. Whatever does materialize should likely stay below severe limits. Although MUCAPEs are 1-2K j/kg, effective shear is minimal. Attention will then turn upstream to our NW with synoptic scale lift increasing ahead of the approaching MT/ND short wave/PV anomaly. Although much of it will stay to our north, this feature will increase our QG forcing to some degree and likely increase convection NW into peak heating. Both NAM and GFS upstream dewpoints are overdone versus 07z obs, especially the NAM, so will stay closer to lower GFS expectations and 2-3K j/kg MLCAPEs by afternoon. Expect convection to develop along the weak surface front/trough reflection by early afternoon at the latest and progress slowly south and east into the evening before exiting toward midnight. Deep shear is initially weak, but does increase a bit by 00z-03z so the potential for organization and supercells does increase a into the day. Even so the shear is never too much so the severe potential will likely stay toward a low end Slight Risk per the current Day 1 outlook. The HREF calibrated severe guidance reflects this thinking as well. Nevertheless there will be some large hail and damaging wind possible and even a minimal stretching/thermodynamically dominate tornado potential, especially if the higher end of the instability spread is realized even though the low level shear is weak. The heavy rain parameter space is not overly impressive and near seasonal normals, but there could still be some locally heavy rains, mainly due to storm motions no better than 20kts as shown by the mean wind and Bunkers supercell motion. Although it should be quite warm and humid today, the weekend warmth and humidity should drop off again somewhat as we start a few days of dry weather into early next week. Our next precip window will be Tuesday into Wednesday, but confidence here and beyond is not great due to subtle features. However both the ECMWF and GFS show large scale forcing into IA during peak heating Tue, and another following wave Wed. The weak surface flow will not really allow for much preceding return flow however so both instability and shear will be low keeping the severe weather potential minimal. The flow will remain somewhat weak in the extended although the pattern will change somewhat as brief ridging transitions to some degree of SW flow aloft. Predictability is low because of this persistent weak flow and ill-defined short waves and associated surface features, but the overall pattern supports a prolonged period of low end PoPs. The potential for strong to severe convection may increase somewhat again toward the end of the period however as a bit stronger SW flow will increase our deep shear and allow for a return to climatological instability. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1231 PM CDT Sat Jun 15 2019 Weak boundary situated over central/eastern sections aiding in development of iso thunder at 17z and expect some convection to pop and recycle through mid afternoon. More organized convection expected aft 22z over central/northwest areas as larger portion of the region realizes CAPE release. Have mainly VCTS/VCSH for now but will monitor for potential better timing of categorical chances. Winds rather light except near convection. MVFR/IFR cigs move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday as southern sites KDSM/KOTM generally VFR through period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...REV
Hazardous weather outlook, Jun 15, 4:36 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 436 AM CDT Sat Jun 15 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-160945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 436 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible through this morning across southern Iowa. Strong to severe thunderstorms are possible this afternoon and evening. The main threats are lightning, large hail, and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday through Thursday. At this time, the predictability of severe weather is too low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Kotenberg
In the hours before
Local storm report, Jun 15, 2:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST 3 N STEAMBOAT ROCK 42.45N 93.06W
06/15/2019 M49 MPH HARDIN IA MESONET
MESONET STATION RSBI4 3 N STEAMBOAT ROCK.
&&
FOWLELocal storm report, Jun 15, 2:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 4 S ELDORA 42.31N 93.09W
06/15/2019 M50 MPH HARDIN IA MESONET
CWOP SITE - KIAELDOR7.
&&
FOWLELocal storm report, Jun 15, 2:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ELDORA 42.36N 93.10W
06/15/2019 HARDIN IA EMERGENCY MNGR
TREES DOWN IN ELDORA.
&&
REVLocal storm report, Jun 15, 3:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST 4 NNE FONDA 42.63N 94.81W
06/15/2019 M55 MPH POCAHONTAS IA MESONET
CWOP SITE - KIAFONDA2.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 15 min |
| Jun 15, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 15, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Jun 15, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 41 min |
| Jun 15, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 40 min |
| Jun 15, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 41 min |
| Jun 15, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 36 min |
| Jun 15, 3:48 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin, Marshall | 6 hr |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 24 min |
| Jun 15, 4:48 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 57 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 54 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 40 min |
| Jun 15, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 59 min |
| Jun 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 41 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.